Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 22, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Aug 20, 2022, 12:24 PM CDT for Clinton County, Scott County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 12:24 PM CDT (17:24 UTC)
- Expired
- Aug 20, 2022, 12:45 PM CDT
- In force
- 21 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Clinton County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 25 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
514
WFUS53 KDVN 201724
TORDVN
IAC045-163-201745-
/O.NEW.KDVN.TO.W.0022.220820T1724Z-220820T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
1224 PM CDT Sat Aug 20 2022
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Northwestern Scott County in east central Iowa...
Southwestern Clinton County in east central Iowa...
* Until 1245 PM CDT.
* At 1221 PM CDT, a severe thunderstorm capable of producing a
tornado was located over New Liberty, or 10 miles north of Durant,
moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Big Rock and Camp Liberty around 1235 PM CDT.
Dixon around 1240 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Grand Mound, Calamus and Sherman Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4186 9068 4174 9063 4171 9090 4179 9090
TIME...MOT...LOC 1721Z 249DEG 12KT 4174 9087
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
GibbsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 6:33 AM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, Aug 20, 6:33 AM CDT, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 633 AM CDT Sat Aug 20 2022 .SYNOPSIS... Issued at 215 AM CDT Sat Aug 20 2022 GOES Water Vapor imagery showed a compact upper-low over central Iowa, drifting to the ESE. Downstream of the low, isolated pockets of showers and storms were noted over portions of eastern Iowa and northwest Illinois. The main impacts from storms into early Saturday morning will be brief heavy downpours and lightning. && .SHORT TERM...(Today and tonight) Issued at 215 AM CDT Sat Aug 20 2022 Today: A closed off upper low moving across the area today, coupled with daytime heating, will lead to a redevelopment of scattered storms by early this afternoon, especially in the counties along/east of the Mississippi River. Modest deep layer shear (30 kts) and MLCAPE of 500 - 1500 J/kg could result in a few stronger storms producing gusty winds, hail, and localized flash flooding. Rainfall amounts will vary widely across the area with under a tenth on the low end to 1"+ for locations that receive a few rounds of storms (favored along/east of the MS River). It will be fairly humid today with dewpoints in the 60s and air temps in the 70s. Tonight: A few isolated showers are possible as the stacked surface to upper low slowly slide southeastward through the region. Forecast lows are in the upper 50s to low 60s. .LONG TERM...(Sunday through Friday) Issued at 215 AM CDT Sat Aug 20 2022 Sunday: The upper low will pull away and continue to fill as it heads into the Lower Great Lakes region. Therefore we can expect isolated showers rotating in from the north on the backside of this system with low areal coverage. It will be a nice end to the weekend with decreasing clouds and highs near 80 F. Next Week: High pressure is forecast to set up over the area, leading to another stretch of dry weather and seasonable highs in the low to mid 80s. The next chance for showers and storms will hold off until Thursday/Friday. At this point, widespread heavy rain is not anticipated. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 631 AM CDT Sat Aug 20 2022 Scattered showers and possibly a few rumbles of thunder will be common this morning as cigs drop to MVFR and even IFR at times. Thunderstorms, some strong, will be favored this afternoon, especially at KDBQ/KMLI, with activity pushing east by this evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Uttech AVIATION...RP Kinney
Hazardous weather outlook, Aug 20, 11:48 AM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1148 AM CDT Sat Aug 20 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1148 AM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A strong upper low will track into the area with scattered thunderstorms this afternoon into this evening, mainly between noon and 7 pm. There is a slight risk for severe thunderstorms especially in portions of extreme eastern Iowa, and northwest and western Illinois. The primary risks are large hail, damaging winds, and flash flooding. There is also the potential for a few tornadoes. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon into early this evening. Haase
In the hours before
Local storm report, Aug 20, 8:52 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HEAVY RAIN 5 NW INDUSTRY 40.37N 90.67W
08/20/2022 M1.20 INCH MCDONOUGH IL TRAINED SPOTTER
OVERNIGHT RAINFALL.
&&
TJGLocal storm report, Aug 20, 8:59 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
859 AM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 2 NNE STONE CITY 42.14N 91.33W
08/19/2022 JONES IA TRAINED SPOTTER
TIME ESTIMATED BY RADAR. REPORT ON SOCIAL
MEDIA OF TREES DOWN AND LARGE TREE BRANCHES
BROKEN.
&&
TJGSpecial weather statement, Aug 20, 10:03 AM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 1003 AM CDT Sat Aug 20 2022 IAZ040-051-052-063-064-201800- Buchanan-Benton-Linn-Iowa-Johnson- Including the cities of Independence, Vinton, Cedar Rapids, Marengo, and Iowa City 1003 AM CDT Sat Aug 20 2022 ...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS... Current atmospheric conditions support the development of funnel clouds. Usually, these funnel clouds can form from showers and weak thunderstorms. These funnels are normally brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. However, if one is spotted, please immediately report it to the National Weather Service. PS
Special weather statement, Aug 20, 11:46 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1146 AM CDT Sat Aug 20 2022
IAZ053-201715-
Jones IA-
1146 AM CDT Sat Aug 20 2022
...A thunderstorm capable of producing funnel clouds will impact
portions of northeastern Jones County through 1215 PM CDT...
At 1144 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds over Langworthy, or near Anamosa,
moving northeast at 5 mph.
HAZARD...Funnel clouds and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
Langworthy around 1155 AM CDT.
Other locations in the path of this storm include Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. If a funnel
cloud is spotted nearing the ground, seek shelter and report to the
National Weather Service.
&&
LAT...LON 4218 9096 4209 9119 4213 9126 4229 9118
TIME...MOT...LOC 1644Z 213DEG 6KT 4215 9119
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SpeckSpecial weather statement, Aug 20, 12:01 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 1201 PM CDT Sat Aug 20 2022 IAZ040-041-051>053-063>065-067-076>078-087-088-201915- Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine- Keokuk-Washington-Louisa-Jefferson-Henry IA- Including the cities of Independence, Manchester, Vinton, Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine, Sigourney, Washington, Wapello, Fairfield, and Mount Pleasant 1201 PM CDT Sat Aug 20 2022 ...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS... Current atmospheric conditions support the development of funnel clouds. Usually, these funnel clouds can form from showers and weak thunderstorms. These funnels are normally brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. However, if one is spotted, please immediately report it to the National Weather Service. PS
Local storm report, Aug 20, 12:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM FUNNEL CLOUD 2 NE CENTER JUNCTION 42.14N 91.06W
08/20/2022 JONES IA EMERGENCY MNGR
FUNNEL CLOUD REPORTED VERY CLOSE TO THE
GROUND. RELAYED BY LOCAL EM.
&&
TJGThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:12 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 48 min |
| Aug 19, 7:31 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 44 min |
| Aug 19, 7:38 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 37 min |
| Aug 19, 8:08 PM CDT | Flash Flood Warning | DVN | Louisa, Muscatine, Washington | 4 hr |
| Aug 19, 8:10 PM CDT | Special Weather Statement | DVN | Cedar, Jones, Louisa, Muscatine | 50 min |
| Aug 19, 8:31 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 29 min |
| Aug 19, 8:37 PM CDT | Special Weather Statement | DVN | Clinton, Jackson, Jones, Scott | 53 min |
| Aug 19, 8:46 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 29 min |
| Aug 19, 9:01 PM CDT | Special Weather Statement | DVN | Dubuque | 59 min |
| Aug 19, 9:04 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones | 41 min |
| Aug 19, 10:27 PM CDT | Special Weather Statement | DVN | Washington | 33 min |
| Aug 19, 10:59 PM CDT | Special Weather Statement | DVN | Muscatine | 46 min |
| Aug 20, 11:46 AM CDT | Special Weather Statement | DVN | Jones | 29 min |
| Aug 20, 12:07 PM CDT | Tornado Warning | DVN | Jones | 38 min |
| Aug 20, 3:07 PM CDT | Tornado Warning | DVN | Clinton, Jones | 23 min |
| Aug 20, 4:33 PM CDT | Special Weather Statement | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more | 117 min |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.